Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds Vivasclinical-pharmacology-and-therapeutics

Paeds Vivas · clinical-pharmacology-and-therapeutics

Poisoning antidotes and toxicology pharmacology — branching viva

A branching viva following one child from a reduced level of consciousness through the toxidrome-driven antidote decision, the N-acetylcysteine regimen for paracetamol, naloxone titration for opioid toxicity, chelation pharmacology, and the early use of antivenom, with the flumazenil trap as a safety branch.

branching clinical structured oral5 min readVerification in progress

Target exams

RACP General PaediatricsRACP DCERCPCH Progress+MRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsRACP DCERCPCH Progress+MRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
Prompt
A four-year-old boy is found unresponsive at home next to opened bottles of his grandmother's paracetamol and iron tablets. The examiner releases information in stages. The candidate must resuscitate, work through the toxidrome and the differential, choose and dose the correct antidotes by mechanism and weight, defend the N-acetylcysteine regimen and timing, and navigate the flumazenil trap if a benzodiazepine is introduced.
Viva contract

This is a MedVellum formative branching structured oral. It is not an official RACP, RCPCH, ABP or RCPSC examination. The questions escalate in difficulty, and the model answers show the standard a candidate should reach. Practise speaking each answer aloud before revealing it. [1] [3]

Opening — resuscitation and the first antidote decision

Examiner: A four-year-old, 16-kilogram boy is found unresponsive at home next to opened bottles of paracetamol and iron tablets. Paramedics report a respiratory rate of eight and small pupils. Talk me through your first moves. [3]

Model answer — openingShowHide

My first moves are ABCDE resuscitation before any antidote. I would secure and protect his airway, support his breathing with bag-valve-mask ventilation because his respiratory rate of eight is inadequate, establish intravenous access, and give a fluid bolus if he is shocked. I would check a bedside glucose immediately because hypoglycaemia mimics poisoning and is instantly reversible. His pin-point pupils and slow breathing are an opioid toxidrome, so I would give naloxone 10 microgram per kilogram intravenously — about 160 microgram — repeated every two to three minutes, titrated to his respiratory rate. I would also take a focused history of what and how much was taken and when, and call the regional poison information centre. [3] [4]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this viva. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References6ShowHide
  1. [1]Dart RC, Mullins ME, Matoushek T, et al. Management of Acetaminophen Poisoning in the US and Canada: A Consensus Statement JAMA Network Open, 2023.PMID 37552484
  2. [2]Chiew AL, Gluud C, Brok J, et al. Interventions for paracetamol (acetaminophen) overdose Cochrane Database of Systematic Reviews, 2018.PMID 29473717
  3. [3]Boyer EW Management of opioid analgesic overdose New England Journal of Medicine, 2012.PMID 22784117
  4. [4]Malmros Olsson E, Lönnqvist PA, Stiller CO, et al. Rapid systemic uptake of naloxone after intranasal administration in children Paediatric Anaesthesia, 2021.PMID 33687794
  5. [8]Fine JS Iron poisoning Current Problems in Pediatrics, 2000.PMID 10742921
  6. [10]Bradberry S, Vale A Dimercaptosuccinic acid (succimer; DMSA) in inorganic lead poisoning Clinical Toxicology, 2009.PMID 19663612
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousPharmacogenomics and precision therapeutics — branching vivaclinical-pharmacology-and-therapeuticsNextProcedural sedation medicines — branching vivaclinical-pharmacology-and-therapeutics